Advertisement

Reactions Weekly

, Volume 1723, Issue 1, pp 246–246 | Cite as

Prednisolone

Mycobacterium tilburgii infection: case report
Case report
  • 15 Downloads
Author Information

An event is serious (based on the ICH definition) when the patient outcome is:

  • * death

  • * life-threatening

  • * hospitalisation

  • * disability

  • * congenital anomaly

  • * other medically important event

A 57-year-old man developed Mycobacterium tilburgii infection during treatment with prednisolone for interstitial nephritis and sarcoidosis [route not stated].

The man was admitted to hospital in a state of stupor. One month prior to the presentation, he had undergone a hemicolectomy for an adenocarcinoma. His medical history was remarkable for interstitial nephritis and sarcoidosis, for which he was receiving prednisolone 5mg daily. During admission, a physical examination showed a decreased mental state (E4M5V2). An electroencephalogram showed diffuse delta waves, indicative of a metabolic encephalopathy. Additionally, he had an elevated level of ammonia with a value of 169 µmol/L.

To reduce the ammonia level, prednisolone and other unspecified medications that could interfere were discontinued. However, his consciousness deteriorated with the increase in ammonia level and he went into a coma. He was transferred to the ICU. To minimise ammonia level, he underwent renal replacement therapy. His protein diet was replaced with lipid emulsion and glucose. Additionally, he was treated with carnitine and sodium benzoate. He underwent various investigations to find the root cause of hyperammonaemia. A positron emission tomographic scan demonstrated generalised lymphadenopathy with ascites. Histology of a para-aortal lymph node showed a histiocytic cell reaction with non-necrotising granulomatosis. Auramine staining of aspirated ascites showed acid-fast bacilli. Bronchoalveolar lavage and bone marrow biopsy also affirmed the presence of acid-fast bacilli. Molecular typing with 16S rRNA gene sequencing confirmed the disseminated infection of Mycobacterium tilburgii [duration of treatment to reactions onset not stated].

Thereafter, the man was empirically treated with broad-spectrum antibacterials such as rifabutin, clarithromycin, ethambutol and ofloxacin. Within three days, his ammonia level decreased and after a coma of 35 days, he woke up. His condition recovered and was transferred to the internal ward. After six weeks of antibacterials initiation, a bone marrow biopsy showed the persistence of acid-fast bacilli. Subsequently, his antibacterial therapy was switched to amikacin, clofazimine and other medication. Unfortunately, he developed pneumonia secondary to critical illness polyneuromyopathy. His condition deteriorated further and after a hospitalisation of five months, he died due to pneumonia and multi-organ failure. An autopsy showed a widespread mycobacterial infection.

Author comment: "We suppose that long-term prednisolone use was the reason for the disseminated M. tilburgii infection in this case, for example, 2 years at least 5 mg/d."

Reference

  1. Doesschate TT, et al. Hyperammonemia as a Manifestation of Mycobacterium tilburgii Infection: A Case Report. Infectious Diseases in Clinical Practice 26: e28-e30, No. 5, Sep 2018. Available from: URL: http://doi.org/10.1097/IPC.0000000000000586 - Netherlands

Copyright information

© Springer Nature Switzerland AG 2018

Personalised recommendations